Hail, Park
- When
- August 5, 4:54 PM MST
- Where
- Park County, Lake George
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.980, -105.370
Heavy rain and hail in the Hayman burn area triggered several mudslides and caused some minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Heavy rain and hail in the Hayman burn area triggered several mudslides and caused some minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 5, 2:00 PM MST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT WED AUG 5 2009 .SHORT TERM...ANOTHER AFTERNOON WITH LIMITED CONVECTION...THE ACTIVITY CURRENTLY CONFINED TO THE FOOTHILLS AND PARK COUNTY. PLAINS REGION HAD STABILIZED BEHIND EASTERLY SURGE WHICH PASSED OVER AREA LATE DURING THE MORNING. CURRENT LAPS ANALYSIS SHOWING QUITE A BIT OF CIN TO OVERCOME BEFORE STORMS COULD SURVIVE ACROSS PLAINS. WATER VAPOR LOOPS SUGGEST A WEAK SHORTWAVE MOVING INTO SOUTH CENTRAL COLORADO WHICH SEEMS TO BE TRACKING EASTWARD AND MAY NOT HAVE MUCH AFFECT ON CWA. SO ITS LOOKING LIKE STORM INITIATION WILL NEED TO RELY UPON OUTFLOW BOUNDARIES FROM THE FOOTHILL STORMS OR ANY STORMS WHICH DEVELOP ACROSS SOUTHEAST WYOMING. LATEST VISIBLE SATELLITE SHOWING LINE OF CUMULUS FORMING ALONG A BOUNDARY ACROSS WESTERN LOGAN...WESTERN WASHINGTON AND NORTHERN LINCOLN COUNTIES WHICH COULD ALSO PROVIDE A FOCUS FOR STORM DEVELOPMENT. FORECAST SOUNDINGS THROUGH 03Z SHOW THE HIGHER CAPES OF 2000-3000 J/KG EAST OF THE ABOVE MENTIONED BOUNDARY...WITH AROUND 1500 J/KG ELSEWHERE. IF CIN IS ERODED...SHOULD SEE SOME STORMS ACROSS PLAINS DURING THE EVENING...WITH THE POTENTIAL FOR A FEW STORMS TO REACH SEVERE LIMITS. BEST CHANCE FOR SEVERE STORMS SETTING UP EAST OF A FORT MORGAN TO LIMON LINE...IN AREA WHERE BEST SHEAR AND CAPE EXPECTED. STRONG WINDS...HAIL AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS AIRMASS DRIER ACROSS MOUNTAINS AND ALONG FOOTHILLS...SO STORMS THERE TO PRODUCE GUSTY OUTFLOW WINDS AND LIGHT TO MODERATE RAINFALL. STORMS SHOULD END AROUND MIDNIGHT AS AIRMASS STABILIZES...THOUGH A FEW STORMS COULD LINGER A FEW HOURS BEYOND MIDNIGHT OVER THE FAR NORTHEAST CORNER. ON THURSDAY...THE UPPER LEVEL RIDGE CURRENTLY OVER NEW MEXICO SHIFTS EAST WITH FLOW ALOFT BECOMING SOUTHWEST. THIS WILL ALLOW FOR AN INCREASE IN MOISTURE...MAINLY MID LEVELS...ACROSS CWA. MODELS HINT WEAK SHORTWAVE AND SOME QG ASCENT MOVING ACROSS AREA DURING THE AFTERNOON. INSTABILITY AND ASCENT ENOUGH TO GET STORMS GOING INITIALLY ACROSS MOUNTAINS...SO THE CHANCE POPS THERE LOOKS GOOD. ACROSS PLAINS...FORECAST SOUNDINGS INDICATE CAPES AROUND 1500 J/JG ALONG FOOTHILLS DURING THE AFTERNOON WITH 2500-3000 J/KG OVER THE NORTHEAST CORNER. SOUNDINGS ALSO SHOW SOME CIN...BUT WOULD EXPECT THAT TO ERODE WITH THE PASSING SHORTWAVE. INCREASED POPS TO A CHANCE ALONG THE ELEVATED AREAS OF FOOTHILLS AND PALMER DIVIDE. LEFT THE 20 PERCENT POPS ELSEWHERE ACROSS PLAINS FOR NOW. GUIDANCE SHOWS HIGHS IN THE LOWER 90S...LOOKING REASONABLE AT THIS POINT GIVEN THICKNESS PROGS. ADJUSTED TEMPERATURE GRIDS A BIT. .LONG TERM...FOR THURSDAY NIGHT...SUBTROPICAL MOISTURE IN THE MID AND UPPER LEVELS COUPLED WITH LOW LEVEL MSTR ON THE NERN PLAINS WILL KEEPS HIGH PW VALUES IN PLACE. THU NIGHT...PW VALUES IN THE 1 TO 1.25 INCH RANGE. THIS MAY BE THE BEST CHC FOR PCPN FOR THE URBAN CORRIDOR AND ADJACENT PLAINS FOR THE NEXT SEVERAL DAYS. ON FRIDAY ...PW VALUES START TO DCRS. THE SUBTROPICAL MSTR CIRCULATING AROUND THE RIDGE WILL BEGIN SHIFTING EAST WITH THE RIDGE ITSELF. ENUF MSTR AROUND TO KEEP SCT TSTMS IN THE MTNS FRIDAY AFTN AND EVENING...WITH SLGT CHC POPS ELSEWHERE. THE NAM12 DOES APPEAR TO DRY THINGS OUT SOONER VS LATER SO EVEN THIS MAY BE TOO OPTIMISTIC. BY LATE FRIDAY NIGHT...MSTR AND THE SFC AND ALOFT WILL DCRS SIGNIFICANTLY AS THE FLOW ALOFT BECOMES MORE WSWLY. THIS IS IN RESPONSE TO THE UPPER LEVEL TROF OVER SRN IDAHO WHICH IS PROGGED TO MOVE INTO ERN MONTANA BY SATURDAY. FCST SOUNDINGS ALMOST NIL ON ANY CAPE FOR THE REGION ON SATURDAY AND SUNDAY WITH NO QPF GENERATED BY THE NORMALLY WET GFS. FOR THIS REASON OPTED TO DROP THE MENTION OF THUNDERSTORMS ALTOGETHER FOR BOTH SATURDAY AND SUNDAY. A BROAD RIDGE IS PROGGED TO SPREAD ACROSS THE SOUTHERN U.S. BY THE START OF NEXT WEEK...WITH THE RIDGE EVENTUALLY SETTING UP OVER NEW MX ON TUESDAY. NO APPARANT CONNECTION TO ANY MSTR CHANNEL ESTABLISHED ON MONDAY OR TUESDAY. IN ANY EVENT WL HOLD ONTO TOKEN 10 PERCENT POPS AT LEAST ONE MORE DAY AND SEE HOW THE NEXT COUPLE OF RUNS HANDLE THE PATTERN FOR NEXT WEEK. .LONG TERM...DO NOT SEE ANY NEED TO MAKE ANY CHANGES TO THE CURRENT FORECAST PACKAGE. MODELS ARE CONTINUING WITH THE IDEA OF INCREASING MID-LEVEL MOISTURE OVER THE STATE ON THURSDAY AS THE UPPER LEVEL RIDGE SLIDES EASTWARD IN RESPONSE TO THE UPPER LOW COMING ONSHORE OVER NORTHERN CALIFORNIA. SCATTERED POPS OVER THE MOUNTAINS AND ISOLATED POPS ON THE PLAINS LOOKS SUFFICIENT FOR NOW. FRIDAY MAY ALSO SEE ENOUGH MID-LEVEL MOISTURE STILL IN PLACE FOR ANOTHER ROUND OF SHOWERS IN THE AFTERNOON. HOWEVER...THE ECMWF IS HINTING AT A DRIER AIRMASS ALREADY MOVING OVER THE STATE BY FRIDAY AFTERNOON. UNCERTAINTY RELATED TO WHEN THE DRIER SOUTHWESTERLY FLOW ALOFT SPREADS ACROSS THE FORECAST AREA MEANS THAT WE WILL STICK WITH THE 10-30 PERCENT POPS FOR NOW. AFTER FRIDAY...IT LOOKS LIKE A MUCH DRIER AIRMASS CONTINUING OVER THE STATE AS SOUTHWESTERLY FLOW ALOFT PREVAILS. CONDITIONS MAY ALSO BE WINDIER...LEADING TO ADDITIONAL FIRE WEATHER CONSIDERATIONS THROUGH THE WEEKEND. FOR THE TIME BEING THE CONTINUED WARM TEMPERATURES WITH HIGHS ON THE PLAINS IN THE LOWER 90S MAKES THE BEST FORECAST. AT SOME POINT NEXT WEEK ENOUGH MID-LEVEL MOISTURE WILL RETURN UNDER THE UPPER RIDGE TO BRING AFTERNOON SHOWERS BACK INTO THE FORECAST. && .AVIATION...ISOLATED THUNDERSTORMS ALONG FOOTHILLS AND PALMER DIVIDE...WEST AND SOUTH OF THE DENVER AREA. A FEW STORMS COULD AFFECT AREA AIRPORTS THROUGH AROUND 05Z...WITH GUSTY OUTFLOW WINDS TO AROUND 40 KTS. VFR CONDITIONS AND VISUAL APPROACHES TO PREVAIL THROUGH TONIGHT. EASTERLY SURFACE WINDS TO PERSIST THROUGH 04Z... WITH DRAINAGE PATTERN DEVELOPING THEREAFTER. WINDS TO SHIFT TO A SOUTHERLY DIRECTION DURING THE AFTERNOON. A SLIGHT CHANCE FOR STORMS AFTER 18Z THURSDAY...MAINLY WEST AND SOUTH OF DENVER AREA. GUSTY OUTFLOW WINDS COULD AFFECT AREA AIRPORTS. OTHERWISE...VFR CONDITIONS TO PERSIST THROUGH THURSDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/COOPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1058 AM MDT WED AUG 05 2009 COZ030>051-061200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT WED AUG 05 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND FOOTHILLS...AND THEN SPREAD EASTWARD ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING. THE STORMS WILL PRODUCE STRONG AND GUSTY WINDS UP TO 50 MPH AND LIGHT TO MODERATE RAINFALL. INSTABILITY AND WIND SHEAR IS EXPECTED TO INCREASE ACROSS THE FAR NORTHEAST CORNER. AS A RESULT...A FEW STORMS EAST OF A LINE FROM A STERLING TO AKRON LINE COULD BECOME SEVERE AFTER 3 PM WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS ON THURSDAY AND FRIDAY AFTERNOON. GUSTY WINDS AND BRIEF HEAVY RAINS WILL BE THE PRIMARY THREATS FROM THESE STORMS. DRIER AND BREEZIER CONDITIONS ARE EXPECTED TO DEVELOP OVER THE WEEKEND AS TEMPERATURES REMAIN AROUND SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. D-L/COOPER
The Denver radar (KFTG), 114 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
3 hail, 2 heavy rain. Local standard time, as filed.
Heavy rain caused several mudslides along State Highway 67 near Oxyoke, north of Deckers. Five washout areas were observed.
Heavy rain triggered a mudslide along State Highway 126 at 6-Mile Hill.
Large hail caused minor damage to a vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182350, 182355, 182356, 182351, 182352.